Discussions that mention tylenol

Headaches & Migraines board


I ended up taking him to the ER. They gave him a few things, that helped. The drugs he has to get off of are tylenol, and caffine. He took both of those everyday, and like you said, it would help, a little, but without them, it's hell.
My question is, if Doctors know this, then WHY THE HECK DIDN'T THEY TELL US!!!! We had no idea that taking 6 tylenol a day could cause rebound headaches! Had we known this, we could have been saved years of agony!
We just discovered this, and the other night in the ER I brought it up to the Dr, and all he said was, ya I thought that might be it. I was livid. How many other dr's have thought it, but never shared that bit of info?
Sorry, I'm mad right now.
We will try the aleve, but what is DHE 45? I'm interested to know. Thanks for your help. I've got more help in 3 days here than the 3 yrs in doctor's offices! Alayna

Quote from Tony1:
I know that stopping pain meds to break the cycle was very important. And yes I remember how mad it was but its really worth it. If you have a constant headache the meds only help lessen the pain temporarily, at least for me. When I first stopped I got super bad ones at the same time every night and I would just sit a rock and stare at myself in the mirror. It was incredibly sad. Again if you use anything something like aleve is what I was would be best to reduce rebound headaches. Have you asked about intravenous DHE 45 to break the cycle?
Darin is currently on Naproxen, ( I wasn't aware that it is also Aleve) But since he has had stomach troubles in the past, he can only take it sparingly. He was, up until now, controlling it only with the use of Tylenol, and Ibprophen, along with Candida, and Grapefruit seed extract as well as diet. Interestingly enough, as soon as we cut sugar, all aged and feremented stuff, and ate very low glycemic whole foods, the migraines went away for quite some time. But then he got lax with the food, and gradually added back more tylenol, to make up for eating the odd sugary thing, and the migraines came back. The constant dull pervasive pain, however, never ever really left. It was there, like you had said, upon awakening, and got worse all day.
The dry winter months are the worst. I'm not sure why, and my theories aren't tested.
He never took narcotics, unless the pain was unbearable, which it has been recently. When in the ER he was given Torodol, and maxeran for nausea. It helped a bit.
Aside from this, I also beleive that weaning is best, and we have started. When he went cold turkey last Sat, it was a nightmare, so he's chosen to go off more slowly, but the tylenol is GONE. Now for coffee, ibprophen, and next is to switch anti-depressants that aren't as hard on the liver. (He's on wellbutrin, and we thought this might have started the headaches, and I think it's a factor, but his depression is too severe without them to stop suddenly)

I want to thank you very much for your input. Any other thoughts or suggestions would be appreciated.
Alayna
Dear Zip, is it?
Thank you for your post. He has never tried an ergotimine type of drug, but it is worth looking into. We live in Canada, so the physician's care was at least covered, but the drugs, and the hundreds of herbal remedies were NOT. Not to mention lost wages, from days of missed work, long past sick days, ( he even took extended sick leave for a month at reduced pay) And having to look after him instead of the household, cooking, kids, etc took there toll financially. Three years has been an awfully long time. My son, who is 2, has never known his dad without a headache.
The migraines, it seems, are the more controllable form of headache, albeit the most unkind. It is the constant dull pain that has really taken it out of him. And now I find that it is rebound headache, and the tylenol and ibprophen, 3 cups of coffee a day and his antidepressant are the culprits. But now, to cut it all off is unbearably painful, as they were helping, to an extent, but also causing the pain.
My little theory, (and it is only my theory) is that because he is alcoholic (sober nearly 10 yrs) he has a compromised liver. He ate sugar like mad, and he thought he could, being natually thin. He and his family has a natural tendancy towards yeast growth. He had a few cases of a thrush like yeast mouth infection, and persistant stomach gas problems, that I now thing were as a direct result the yeast growing, and releasing gasses, like it does to make bread dough rise. He just kept feeding it, and taking things like zantac, for the gas, which only masked the actual problems that the yeast were causing. So, mask the early warning signs, for long enough, and there was an explosion of toxins released into his body, because his poor liver could only clean out so much at a time, and the toxins were shunted up to his brain. So, on comes the reams of drugs, all of which, by the way, your liver has to deal with, and we wondered why his troubles were getting worse, and not better. Through sheer dumb luck and reading, I found a link for yeast and migraines, along with a list of other symptoms that mirrored his, and we cut all sugar, refined white anything, high sugar fruits and veggies, and also cut anything known to produce migraines, ie, vinegar, cotton seed oil(which is in EVERYTHING!) anything aged or fermented, peanuts, etc. We lived very sparsly, and still do. Whole cuts of meat, vegies, fruits, etc, are all we really eat. I also ran to the healthfood store and got anything that was supposed to reduce yeast. The headaches reduced within a week. He reported only the dullest of pain, but that never left.
He had cut his yeast/toxin production by a huge margin, but was still taking things that stressed his liver out, ie, tylenol, welbutrin. It is what is known as the rain barrel effect. Once it starts to overflow, it takes alot to get it empty again, if at all possible. So now, we have, what I beleive to be the final peices of the puzzle. Remove all liver damaging/stressing drugs, and only treat the occasional migraine, which I also think is due in part to environment/smog. Toxins are toxins, right?
I also believe that the reasons that the doctors really couldn't help, is becuase every dr we went to, only looked at one part of his body. The neurosurgeon looked at his head only, the allergist only looked at his blood, the gastrologist only at the stomach. When are we going to have dr's that can take into account that a whole person is just that, a whole person! That your stomach CAN be related to your head, and so on.
It only took 3 yrs to figure this all out. ( add defeated head shake here) This is only my opinion. I can back up none of it with any science, other than what I have peiced together from 3 yrs of reading.
Thanks again. Alayna

Quote from zip2play:
Alayna,

I have gotten remarkable results with ergotamine to stop cluster headaches that were blindingly, screamingly, and frantically painful.

I've never done the intravenous but the pills worked in short order (but not without very spacey side effects....worth it though!)


Has your husband ever been on daily Sansert (methysergide). My sister took it for years and it stopped her daily migraines very well.
This drug also stops my headaches after they've started but the extra-pyramidal side effects are just too much for me....Both methysergide and ergot compounds are one step removed from LSD and FEEL like it!
But ANY side effects are tolerable if they prevent me from thowing myself in front of an oncoming subway!

From my plain vanilla "migraines"...the kind that need dark and quiet... I find that Inderal (propranolol) 80 mg. taken IMMEDIATELY at the onset (or even at the first twinkle of aura) can often block the headache!

Three years of pain is so awful for your husband. Were you without insurance so that the bills ran so high????
Yes, we are now in the works for him to get off of the welbutrin, (which I am now thinking os contributing to the headache) and is going to go on elevil. I think this may be a big peice of the puzzle. Even though traditionally they could never mix these 2 types of antidepressants, the views have changed, so he won't have to be compleltly off the welbutrin 1st. (HUGE sigh of releif, as he suffered horribly without the welbutrin)
In the 1st yr of the headache, he tried elevil, and got no results, but then again, he was still eating sugar, still on the welbutrin and still taking tylenol, ibprophen and coffee everyday. So it's no wonder it didn't work.
Thanks for your help! Alayna.


Quote from Tony1:
Has your husband every considered imipramine or elavil for the headaches? The tricyclics are supposed to be good as preventatives. I have found that imipramine worked better for me but it might also help with depression at the same time.